Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2001, 4:26 PM CDT for Republic County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 4:26 PM CDT (21:26 UTC)
- Expired
- Apr 14, 2001, 5:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Republic County, KS
The radar
The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 4:35 PM CDT | Hail 0.75 | Talmo, KS | |
| Apr 14, 4:57 PM CDT | Hail 1 | Belleville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570
WUUS53 KTOP 142126
SVRTOP
KSC157-142200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT SAT APR 14 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 500 PM CDT
* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF AGENDA...OR ABOUT OVER
CONCORDIA...MOVING NORTHEAST AT 55 MPH.
* SOME LOCATIONS AFFECTED...
AGENDA
CUBA
NARKA
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 4000 9744 3996 9745 3993 9751 3975 9764
3965 9774 3965 9744 3973 9737 4000 9737What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:18 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 14, 4:18 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 418 PM CDT SAT APR 14 2001 SEVERE WEATHER LIMITING DISCUSSION. STRONG OVERRUNING OF SURFACE BOUNDARY AND UNSTABLE AIR IN PLACE HAS LEAD TO SCATTERED SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 70...AND EAST OF HIGHWAY 75 SO FAR THIS AFTERNOON. MAINLY HAIL BEING REPORTED. UPPER WAVE EJECTING ACROSS CWA DURING THE EVENING WITH MODELS SHOWING LIFT GENERALLY EAST OF CWA BY AROUND MIDNIGHT. WILL KEEP THE SCATTERED STORMS GOING UNTIL THAT TIME...GUIDANCE LOWS IN THE MIDDLE 40S TO LOWER 50S LOOK OK. SUNDAY...BREAK IN ACTION WITH COOLER AIR SETTLLING ACROSS CWA. H850 MB WINDS 25 TO 35 KNOTS IN THE AM...WILL GO BREEZY WITH HIGHS 65 TO 70 MOST AREAS. INCREASING CLOUDS SUNDAY NIGHT. GOING MORE WITH AVN MODEL. NORTHERN STREAM BECOMES ACTIVE AND SWEEPS ACROSS CWA MONDAY. WILL GO WITH SOME 30 TO 40 POPS FOR NOW AND GIVEN H850 MB TEMPS...MENTION SOME FLURRIES POSSIBLE IN THE AM OVER THE FAR NORTHERN COUNTIES. WILL HAVE PRECIP OVER THE NORTHCENTRAL AND FAR NORTHERNN COUNTIES MAINLY IN THE AM. FAVORING MORE OF A COMPROMISE ON HIGHS AND LOWS WITH MAV/FAN. .TOP.K..NONE PF
In the hours before
Local storm report, Apr 14, 2:52 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0249 PM 2 S MILFORD KS .75 INCH HAIL
04/14/01 GEARYLocal storm report, Apr 14, 3:13 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM MANHATTAN KS 1 INCH HAIL
04/14/01 RILEY NUMEROUS REPORTS OF
NICKEL TO QUARTER SIZE
HAIL.
0310 PM MANHATTAN KS 1.75 INCH HAIL
04/14/01 RILEYLocal storm report, Apr 14, 3:16 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM BENNINGTON KS .88 INCH HAIL
04/14/01 OTTAWALocal storm report, Apr 14, 3:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
%
0344 PM 3 N LOUISVILLE KS .75 INCH HAIL
04/14/01 POTTAWATOMIELocal storm report, Apr 14, 4:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
O
0413 PM 7 N CARLTON KS .88 INCH HAIL
04/14/01 DICKINSONLocal storm report, Apr 14, 4:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
)
0415 PM 5 N GLASCO KS .75 INCH HAIL
04/14/01 CLOUDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:07 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 38 min |
| Apr 14, 2:42 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 33 min |
| Apr 14, 3:03 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 27 min |
| Apr 14, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 52 min |
| Apr 14, 4:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
| Apr 14, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 40 min |
| Apr 14, 4:46 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 29 min |
| Apr 14, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 23 min |
| Apr 14, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 47 min |
| Apr 14, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 48 min |
| Apr 14, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 48 min |
| Apr 14, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 35 min |
| Apr 14, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 47 min |
| Apr 14, 6:39 PM CDT | Tornado Warning | TOP | Douglas, Franklin, Osage | 51 min |
| Apr 14, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.